An outbreak of lung illness among people who report using vaping devices isn’t slowing down.
As of this week, the Centers for Disease Control and Prevention said it’s seen 1,080 probable and confirmed lung injury cases associated with e-cigarette use.
The agency said a majority of those cases have been in young men, and it expects numbers to continue to rise.
“Unfortunately, this may be the tip of the iceberg when it comes to the escalating health threat this outbreak poses to the American public, particularly youth and young adults,” Robert Redfield, director of the CDC, in a written statement, said.
The Georgia Department of Public Health has identified 10 cases of vaping-related illness as it reviews a handful of others. Eighteen deaths have been confirmed by the CDC, including one in Georgia.
But, despite continued investigation, public health officials still doesn’t know what’s making people sick.
A major complication is the number of different vaping products on the market, many with different ingredients.
“There is a lot we do not know about what’s in various e-cigarette products and what harms they can have,” Dr. Anne Schuchat, who is with the CDC, said on a call with reporters Thursday.
She said the agency is continuing to work with state public health departments and the medical community to identify commonalities among the cases.
The U.S Food and Drug Administration continues to collect and analyze samples of vaping and e-cigarette products from across the country.
A spokesperson for the agency says it’s trying to identify where products linked to the lung illness might have been purchased and how they were used. There’s still not one product that’s been linked to all cases.
Still, signs do seem to indicate that products containing THC, the main psychoactive ingredient in marijuana, may be a culprit. The CDC said many patients report using such products.
As the investigation continues, public health officials say people should stop using vaping and e-cigarette products, especially those containing THC, and to see a doctor if they experience symptoms such as difficulty breathing or chest pain after vaping.